Stability of Linear Systems With Parametric Excitation

[+] Author and Article Information
J. R. Dickerson

University of Texas, Austin, Texas

J. Appl. Mech 37(1), 228-230 (Mar 01, 1970) (3 pages) doi:10.1115/1.3408450 History: Received September 09, 1968; Revised July 28, 1969; Online July 12, 2010


A Lyapunov-type approach is used to develop sufficient asymptotic stability conditions for linear systems with time-varying coefficients. In particular, it is shown that parametric disturbances of high frequency cannot create instability in an already asymptotically stable system. Also it is shown that slowly varying parametric disturbances will not cause instability if the system matrix is a stability matrix for all values of time. The results are applied to the Mathieu equation to illustrate the character of the theorems. This example is chosen because of the availability of its exact stability boundaries.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In